Skip to Main Content

++

The Cardiovascular System

++
++
++

A 14-year-old girl is seen by the emergency department (ED) physician for intentional drug ingestion. The family reports that she became angry at her mother for taking away her iPhone, went to her room, and ingested an unknown quantity of a friend's pills. She is an otherwise healthy adolescent without known medical problems. On physical examination she is sleepy but arousable. The temperature is 37°C (98.5°F), heart rate is 99 beats per minute, respiratory rate is 21 breaths per minute, and a blood pressure is 75/50 mm Hg. The mucous membranes are moist and without lesions. The chest is clear. Heart has a normal S1 and S2 without murmur. The EKG shows a widened QRS complex of 130 ms. Administration of which of the following is the most appropriate next step?

++
++
++

a. N-acetylcysteine (Mucomyst)

++
++

b. Naloxone (Narcan) and N-acetylcysteine (Mucomyst)

++
++

c. Intensive care unit (ICU) admission and sodium bicarbonate

++
++

d. Intravenous ethanol

++
++

e. Intravenous deferoxamine

+
++

The answer is c. (Hay et al, p 205. Kliegman et al, p 264. McMillan et al, pp 753-754. Rudolph et al, pp 461-462.) The clinical presentation is that of a tricyclic antidepressant ingestion including sleepiness and hypotension. In smaller children, the central nervous system (CNS) symptoms of drowsiness, lethargy, coma, and seizures are more commonly seen than the cardiac effects of tachycardia, initial hypertension followed by hypotension, widening of the QRS complex and ventricular dysrhythmias, which are often seen in adolescents. While therapy is mostly supportive, patients with a QRS complex wider than 100 ms, intractable hypotension, or ventricular dysrhythmias are candidates for alkalinization with an initial 1-2 mEq/kg of sodium bicarbonate followed by a continuous infusion, with the goal serum pH of 7.45-7.55.

++

Acetaminophen ingestion results initially in nausea, vomiting, and diaphoresis. These early symptoms often resolve in about 24-48 hours progressing to right upper quadrant abdominal pain and liver function enzyme elevation. By 2-3 days after the ingestion the peak liver function abnormalities are noted and by 4 days to about 2 weeks either recovery of liver function is noted or complete liver failure ensues. Therapy is with N-acetylcysteine. Narcotic ingestions result in respiratory depression as a major symptom during an acute ingestion as described; naloxone (repeated doses may be necessary) is the therapeutic choice. Ethanol is used to compete with methanol (which is not a pill); methanol ingestion causes mild inebriation, visual disturbances, nausea and vomiting, drowsiness, and profound acidosis. Iron overdose (treated with deferoxamine) leads to early nausea, vomiting, diarrhea, abdominal pain, bloody stools, hypotension, and ultimately gastric scarring.

++
++
++

A 10-year-old boy, the star pitcher for the Salt Lake ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.